Funnel Cloud, Hamilton
- When
- July 12, 2:15 PM CST
- Where
- Hamilton County, 4.09 mi E of Ellsworth
- Reported by
- Social Media
- Coordinates
- 42.320, -93.500
Public shared images of a funnel cloud near Radcliffe off of Interstate 35.
A cold front found itself moving across Iowa from northwest to southeast during the day and was able to initiate a number of strong storms. With observations around 90 degrees for highs with dew points well into the 70s, MUCAPE values exceeded 3500 J/kg along with 25-35 kts of effective bulk shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front found itself moving across Iowa from northwest to southeast during the day and was able to initiate a number of strong storms. With observations around 90 degrees for highs with dew points well into the 70s, MUCAPE values exceeded 3500 J/kg along with 25-35 kts of effective bulk shear. While indications are that there was not significant 0-1 km helicity, initial storms along the boundary generated a few funnel clouds before strengthening and eventually producing marginal severe hail and a few damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 2:11 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 311 PM CDT Wed Jul 12 2017 .SHORT TERM.../Tonight/ Issued at 311 PM CDT Wed Jul 12 2017 Temperatures have been a challenge today as it relates to excessive heat concerns. A tropical airmass with high humidity remains in place across the heat advisory area over central and southern Iowa. Cloud cover, mainly in the form of remnant convective debris, has held surface temps in the mid 80s to low 90s so far. Temperatures have been quick to recover where pockets of sunshine have been realized. Localized areas of heat indices in excess of 100-105 degrees are possible through late afternoon. Relief is already moving into the state behind a southward advancing cold front. Dew points in northwest Iowa have fallen into the low to mid 60s. Expect the front to clear the entire forecast area overnight, bringing an end to the excessive heat concerns for now. A weak vort max over central and eastern Nebraska has helped trigger thunderstorms in the vicinity of the cold front. Additional development is likely to the east along the front as CIN further erodes. Isolated storms are also possible south of the front where convective temperatures are reached in areas of momentary sunshine. The environment is highly unstable with 20-30 kts of effective shear, but so far the storms have been of the multicellular variety producing mainly heavy rainfall. The storms should ebb and flow in intensity into the evening hours, moving slowly and mostly parallel to the slowly southward sagging frontal axis. Model soundings show a pocket of dry air just off the surface to about 3km contributing to dcape values of 1000+ J/kg, so a few gusty downburst winds cannot be ruled out. Storm coverage and intensity should wane with the loss of peak heating by mid to late evening. 850-700mb theta-e advection ramps up late this evening and overnight in concert with a strengthening southwest to northeast oriented low level jet. Additional thunderstorm development is likely as the jet encounters a zone of enhanced low to mid-level frontogenetical forcing. Hi-res models have shown steady agreement through the day highlighting areas between I-80 and the MO border. Heavy rainfall and localized flash flooding will be a concern due to deep warm cloud depths, anomalously high pwats near 2.00 in, and the potential for back building convection. .LONG TERM.../Thursday through Wednesday/ Issued at 311 PM CDT Wed Jul 12 2017 Residual convection will pass through southern Iowa in the morning as boundary continues to gradually sink south into Missouri. Otherwise, drier and cooler air associated with Canadian surface ridge will advect into the state and linger into Friday. However, upper ridging building across the Rockies over the next few days with heat developing once again to the west and progressing toward the state into early next week. There will be one shortwave the tops the ridge later Saturday and drops into the Midwest. This will bring a front through the state late Saturday night into Sunday morning. Moisture will remain somewhat limited and the bulk of forcing will be northeast of the state. An isolated storm will still be possible with the passage of this boundary, but most locations will be dry with passage. Heat will build into early next week with readings into the 90s by Monday in southern Iowa and most location by Tuesday. Main difference in models in this package is the center of the upper ridge is farther south than previous runs. Therefore, the southern edge of the westerlies will be closer to Iowa and it appears there will be better chances for storms into the middle of next week than earlier solutions. This also may limit the duration and extent of the heat into the later half of the week although much can still change between now and then. However, given the recent dryness, the somewhat 'wetter' pattern would be welcome in most locations. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1224 PM CDT Wed Jul 12 2017 Primary forecast concern through the next 24 hours will be thunderstorm activity later today and into the overnight hours. Storms are expected to develop in central Iowa later this afternoon, possibly impacting KALO and KFOD. Only VCTS was mentioned at this time due to uncertainties with spatial coverage of the activity. Any storm will have the potential to produce hail and gusty winds in addition to heavy rainfall. Further south, additional storms will develop later in the evening and continue overnight. Confidence is highest south of Interstate 80 including KOTM. Otherwise, VFR conditions are expected to prevail for the most part. MVFR or lower cigs may move into north central Iowa tomorrow morning as a stratus sags south out of Minnesota. && .HYDROLOGY... Issued at 311 PM CDT Wed Jul 12 2017 Isolated flash flood threat exists across the southern CWA tonight, mainly south of I-80. Heavy rain parameters suggest potential for training storms tonight along with deep warm cloud depths. Am expecting isolated flash flood potential, though, given relatively high flash flood guidance. Main concerns would be limited to towns or areas that receive very heavy rainfall. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ038-039-048>050- 059>062-071>075-081>086-092>097. Flash Flood Watch from 9 PM CDT this evening through Thursday morning for IAZ070>075-081>086-092>097. && SHORT TERM...Martin LONG TERM...Cogil AVIATION...Martin HYDROLOGY...Zogg
Hazardous Weather Outlook National Weather Service Des Moines IA 940 AM CDT Wed Jul 12 2017 IAZ004>007-015>017-023>028-033>037-044>047-057-058-070-131445- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon- Guthrie-Cass- 940 AM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms are expected late this afternoon and early this evening. The primary threat will be from damaging wind gusts with large hail also possible. A transition to heavy rainfall with isolated flash flooding is possible overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible both Saturday and Sunday evenings, though the predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into the evening. IAZ038-039-048>050-059>062-071>075-081>086-092>097-131445- Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 940 AM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines. Strong to severe thunderstorms are expected late this afternoon and early this evening. The primary threat will be from damaging wind gusts with large hail also possible. A transition to heavy rainfall with isolated flash flooding, especially in urban areas is possible overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to perhaps severe storms may linger Thursday over the area. Otherwise, isolated thunderstorms are possible both Saturday and Sunday evenings, though the predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later this afternoon into tonight.
The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
2 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Public shared images of a funnel cloud near Radcliffe off of Interstate 35.
Iowa State Patrol relayed public reports of a funnel cloud.
Emergency manager reported nickel sized hail.
Media reported a tree down on the golf course and other smaller limbs down around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711480, 711481, 711482, 711483.